Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 196, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2016, 7:40 PM MDT for Yuma County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2016, 7:40 PM MDT (01:40 UTC)
- Expired
- Jun 23, 2016, 8:08 PM MDT
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 6:21 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1659 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
226
WUUS53 KGLD 240140
SVRGLD
COC125-240230-
/O.NEW.KGLD.SV.W.0196.160624T0140Z-160624T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT THU JUN 23 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN YUMA COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 830 PM MDT
* AT 740 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
YUMA...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ECKLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4001 10265 4032 10264 4036 10233 3999 10229
TIME...MOT...LOC 0140Z 265DEG 27KT 4016 10271
HAIL...1.25IN
WIND...60MPH
$$
LUNDQUIST3 follow-up statements
153
WWUS53 KGLD 240151
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT THU JUN 23 2016
COC125-240230-
/O.CON.KGLD.SV.W.0196.000000T0000Z-160624T0230Z/
YUMA CO-
751 PM MDT THU JUN 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHWESTERN YUMA COUNTY...
AT 750 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF YUMA...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ECKLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4001 10265 4032 10264 4036 10233 4001 10230
TIME...MOT...LOC 0150Z 265DEG 27KT 4017 10260
HAIL...1.00IN
WIND...60MPH
$$
LUNDQUIST165
WWUS53 KGLD 240157
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT THU JUN 23 2016
COC125-240230-
/O.CON.KGLD.SV.W.0196.000000T0000Z-160624T0230Z/
YUMA CO-
757 PM MDT THU JUN 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHWESTERN YUMA COUNTY...
AT 757 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF ECKLEY...OR 8 MILES EAST OF YUMA...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ECKLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4025 10264 4031 10251 4036 10233 4001 10230
4001 10265
TIME...MOT...LOC 0157Z 270DEG 22KT 4017 10258
HAIL...1.00IN
WIND...60MPH
$$
LUNDQUIST956
WWUS53 KGLD 240208
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
808 PM MDT THU JUN 23 2016
COC125-240216-
/O.CAN.KGLD.SV.W.0196.000000T0000Z-160624T0230Z/
YUMA CO-
808 PM MDT THU JUN 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN YUMA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER TORRENTIAL RAIN
IS STILL OCCURRING WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR
NORTHEASTERN COLORADO.
LAT...LON 4025 10264 4031 10251 4036 10233 4001 10230
4001 10265
TIME...MOT...LOC 0205Z 265DEG 27KT 4017 10254
$$
LUNDQUISTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:06 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 23, 6:06 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Goodland KS 606 PM MDT THU JUN 23 2016 .SHORT TERM...(Today and tonight) Issued at 249 AM MDT Thu Jun 23 2016 Ongoing early morning convective activity continues eastward across southwest KS today along a frontal boundary that extends eastward into western Missouri and is laid up along the front range on the western side. Convective activity is expected to reinitiates later today along the front range and frontal boundary where moisture has pooled and the instability axis is located. Scattered storms will move east across the region overnight. The is currently a slight risk of severe storms over east central Colorado extending into west central Kansas. The main threat will be winds and large hail with some localized heavy rainfall possibly producing some flash flooding during the evening hours. The stronger westerly flow aloft remains well north of the forecast area, but several weaker short wave trough move east of the Rockies and across the central high plains through the short term period. These short waves are appearing as diurnally driven convective feedback features in the models as each of them seem to appear over the higher terrain late each afternoon and move east over the plains states during the afternoon and overnight hours as they weaken downstream. As a result, expect isolated to scattered late afternoon and evening thunderstorms to move across the forecast area again Friday and Saturday. Additionally a cold front will move across the central high plains region during the day on Saturday in advance of the upper low moving east of the northern Rockies and across the northern high plains in the vicinity of U.S./Canada border. This will provide a good focus for afternoon storms on Saturday. Temperatures are expected to be above normal with highs rising well into the 90s again on Friday, and backing off somewhat into the 80s and lower 90s again on Saturday with the passage of the cold front. .LONG TERM...(Friday night through Thursday) Issued at 307 PM MDT Thu Jun 23 2016 Forecast issues will be chances of precipitation through the period and high temperatures. Satellite showing an amplified flow across the Pacific to along the west coast of North America. The flow flattens out over the country with a broad ridge across the southern portion and lesser ridging/nearly zonal flow over the northern portion. Models differ with details on shortwave troughs through the Friday night through Sunday period. Models are suffering a lot from convective feedback and am thinking that they are overdoing the convection/qpf, especially from the end of Saturday night into Sunday. In cases would like to have made some specific periods dry but collaboration is keeping some kind of mention of thunderstorms in the forecast through the entire period. Friday night...Shortwave trough is near the western end of the later at beginning of the period with surface convergence near or just west. Problem is that 700 mb are plus 16 to 17. At this time will confine a slight chance to the far west initially. Expect thunderstorms to work their way east across the area as shortwave moves across. After midnight another shortwave trough moves at the same time the front moves through. This looks to either redevelop precipitation or keep it going through the rest of the night. Saturday/Saturday night...There looks to be ongoing thunderstorms in at the start of the morning. Question then becomes how much thunderstorm activity will be around in afternoon and night. Right rear quadrant of upper jet begins to affect the area in the afternoon and continues into the evening hours. However, you would think that the front and second shortwave should be pushing the moisture and thunderstorms out of the area by mid to late afternoon. At this time will keep something in the southeast half but am thinking the models are overdoing the qpf. Front will cool temperatures off about 5 to 10 degrees. Tended to go toward the slightly cooler guidance. Sunday...Was briefed that this period would be dry. However, a number of minor waves, some convectively induced, look to sporadically produce precipitation. Uncertainty and collaboration have kept some kind of pops in here. My gut feeling this day will be dry. Sunday night through Thursday...Model disagreement starts at the beginning of this period and gets worse with time. It involves the system moving from south central into eastern Canada and the resulting troughing over the eastern portion of the country. It also involves how the models handle the troughiness along the west coast. The handling or mishandling of these features affects the amplitude and the position of the western ridge. This ridge moves west with time and models typically have difficulty in retrogressing patterns. Models last week also had trouble with a similar setup. No matter which model you choose there looks to be numerous, hard time, shortwave troughs moving through in this flow. There looks to be waffling stationary boundary across the area during this time and because of the differences aloft, they differ on where they put this boundary. As a result the extended gave me slight chance to chance pops. Give the pattern, the uncertainty, and near impossibility of getting the details right at this time scale, have no problem in keeping those pops with only cosmetic changes. This period does have the potential to be active and wet. Also a result of the uncertainty, left the temperatures alone as well. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 606 PM MDT Thu Jun 23 2016 VFR conditions should prevail at both KGLD and KMCK. Main aviation concern will be convection in Colorado, and whether it will impact either terminal. Exact evolution of this activity is still uncertain based on models, however I was confident enough to keep mention in both TAFs based on upstream radar trends. These thunderstorms could be strong or severe if they impact either terminal (hail/strong winds). && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...BULLER AVIATION...DR
Hazardous weather outlook, Jun 23, 10:42 AM MDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1042 AM MDT THU JUN 23 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1042 AM MDT THU JUN 23 2016 /1142 AM CDT THU JUN 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS EAST CENTRAL COLORADO LATE THIS AFTERNOON AND EVENING AND THE REST OF THE AREA TONIGHT. THE MAIN THREATS WITH THE STRONGER STORMS ARE HAIL AND WINDS WITH LOCALIZED HEAVY RAINFALL LEADING TO THE POSSIBILITY OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THERE IS A MARGINAL THREAT OF SEVERE THUNDERSTORMS IN THE VICINITY OF A COLD FRONT ALONG AND EAST OF A LINE FROM TRIBUNE TO NORTON, KS SATURDAY AFTERNOON. HAIL AND WIND WILL BE THE PRIMARY CONCERNS WITH STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jun 23, 7:04 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT THU JUN 23 2016
COZ090-240130-
YUMA COUNTY CO-
704 PM MDT THU JUN 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
730 PM MDT...
AT 702 PM MDT...DOPPLER RADAR WAS TRACKING STRONG TO SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
BURDETT TO 5 MILES NORTH OF ELBA. MOVEMENT WAS EAST AT 20 MPH.
WIND GUSTS OF 50 TO 55 MPH AND GOLF BALL SIZE HAIL WILL BE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
YUMA AND ABARR.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR
NORTHEASTERN COLORADO.
LAT...LON 4044 10266 3983 10270 3983 10280 4035 10279
4035 10278 4044 10278
TIME...MOT...LOC 0102Z 274DEG 16KT 4039 10302 4000 10315
LUNDQUISTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:04 PM MDT | Special Weather Statement | GLD | Yuma | 26 min |
| Jun 23, 7:19 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 41 min |
| Jun 23, 8:41 PM MDT | Special Weather Statement | GLD | Yuma | 19 min |
| Jun 23, 9:01 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 22 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.